On average, children had been using the topical corticosteroids for a little more than 10 months when two trained examiners checked them for signs of skin damage, including increases in skin transparency, flattening, a shiny, “glazed” appearance, or dilated blood vessels close to the surface of the skin.
About 93% of patients in the study used a mix of medication strengths, starting with strong corticosteroids to get the eczema under control and working down to moderate and weak doses to keep the condition in check.
There was no evidence of thinning skin, stretch marks, or scars in any of the children in the study.
A few kids, 3.3% in the eczema group and 3.1% in the comparison group, were found to have small dilated blood vessels on the skin in the crook of their elbows.
Corticosteroids: Use as Directed
Not all experts agree, however, that the study is a definitive declaration of corticosteroid safety.
“I think it’s hard to generalize from the study that’s done,” says James R. Treat, MD, a pediatric dermatologist at the Children’s Hospital of Philadelphia. “They don’t give us quite enough information to make our own decisions about whether topical steroids aren’t harmful.”
Treat points out that the study involved a relatively small number of patients and doesn’t fully detail their ages, the doses they were prescribed, or how long the corticosteroids were used.
“And I think all of that data is really needed to show whether there is danger or not, because probably, the longer you use a stronger topical steroid on one area, the more likely it is to cause atrophy [skin thinning]. And without that data from the article, it’s harder to generalize it to everyone’s practice,” Treat says.
Experts, including the study’s researchers, say appropriate use to better ensure safety includes things like using the lowest doses that will bring the eczema under control, using the right dose for the right body part -- since some parts of the body absorb medications more easily than others -- and applying the medication only as directed by a doctor.